Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Mobile, AL

May 16, 2008Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at May 16, 2008, 8:23 AM CDT for Baldwin County, Mobile County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2008, 8:23 AM CDT (13:23 UTC)
Expired
May 16, 2008, 11:47 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 161331
FFWMOB
ALC003-097-161730-
/O.NEW.KMOB.FF.W.0011.080516T1323Z-080516T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
823 AM CDT FRI MAY 16 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1230 PM CDT

* AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING EAST AROUND 25 MPH   
  OVER THE WARNED AREA. ADDITIONAL MODERATE TO HEAVY RAINFALL        
  IS DEVELOPING UPSTREAM OVER SOUTHERN MISSISSIPPI AND LOUISIANA.    
  SOME OF THE RAINFALL TOTALS ALREADY HAVE BEEN IN EXCESS OF TWO     
  INCHES OVER SOUTHERN MOBILE COUNTY.  THIS WILL SHIFT EASTWARD INTO 
  BALDWIN COUNTY THROUGH MID TO LATE MORNING.  TOTAL RAINFALL        
  ACCUMULATIONS OF TWO TO FOUR INCHES CAN BE EXPECTED LOCALLY        
  THROUGH NOON.  SOME ISOLATED AREAS RECEIVE AS MUCH AS FIVE INCHES.J

* LOCATIONS IN THE WARNING INCLUDE MAINLY THE COASTAL SECTIONS OF    
  MOBILE AND BALDWIN COUNTY...MAINLY SOUTH OF I-10. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM CDT.

LAT...LON 3042 8795 3064 8795 3066 8802 3031 8812
      3033 8828 3038 8833 3035 8839 3070 8841
      3073 8749 3067 8739 3053 8746 3043 8736
      3028 8753 3027 8778
TIME...MOT...LOC 1323Z 180DEG 0KT 3058 8789

$$
1 follow-up statement
000 
WGUS74 KMOB 161647
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1143 AM CDT FRI MAY 16 2008

ALC003-097-161653-
/O.CAN.KMOB.FF.W.0011.000000T0000Z-080516T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALDWIN AL-MOBILE AL-
1143 AM CDT FRI MAY 16 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN MOBILE AND
SOUTHERN BALDWIN COUNTIES...

THE RUNOFF FROM HEAVY RAINFALL EARLIER THIS MORNING HAS SUBSIDED.  
RADAR ESTIMATED PRECIPITATION SHOWS THAT A GENERAL TWO TO THREE 
INCHES OF RAINFALL FELL IN A SHORT TIME FROM ST. ELMO TO ALABAMA 
POINT TO FAIRHOPE TO MILTON TO CRESTVIEW.  ANOTHER ONE OT TWO INCHES 
OF LOCALLY HEAVY RAIN COULD OCCUR ACROSS THE NORTHWEST FLORIDA 
PANHANDLE THROUGH 3 PM CDT.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM CDT.
 

LAT...LON 3042 8795 3064 8795 3066 8802 3031 8812
      3033 8828 3038 8833 3035 8839 3070 8841
      3073 8749 3067 8739 3053 8746 3043 8736
      3028 8753 3027 8778
TIME...MOT...LOC 1643Z 180DEG 0KT 3058 8789

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 7:55 AM CDT, 28 minutes earlier.

Area forecast discussion, May 16, 7:55 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
755 AM CDT FRI MAY 16 2008

.UPDATED...RADAR RETURNS HAVE FILLED IN QUITE IMPRESSIVELY OVER THE
LAST SEVERAL HOURS OVER THE GULF COAST. HAVE MADE SOME SLIGHT
ADJUSTMENTS TO COVERAGES AND TO A GREATER EXTENT GRIDDED
PRECIPITATION AMOUNTS GIVEN THE NEARLY SOLID LINE OF WEATHER MOVING
EASTWARD ACROSS THE MISSISSIPPI SOUND AND ACROSS THE COASTAL
SECTIONS. FORECASTERS ANTICIPATE TODAYS THUNDERSTORM COVERAGES TO BE
GREATEST ALONG THE GULF COAST WITH CATEGORICAL COVERAGES => 80%+
EXTENDING OUT INTO THE OPEN GULF. WINDS...WAVES AND SEAS WILL BE
HIGHER IN AND NEAR THUNDERSTORMS. VISIBILITIES COULD ALSO BE
RESTRICTED TO LESS THAN A MILE AT TIMES IN DOWNPOURS. /10

.....................PREVIOUS DISCUSSION......................

.SHORT TERM (TODAY AND TONIGHT)...A LARGE UPPER LEVEL TROF DIGGING
INTO NORTHERN MEXICO SENDS UPPER LEVEL ENERGY EAST NORTHEAST OUT OF
TEXAS AND ACROSS THE GULF COAST TODAY. AT THE SURFACE...A FRONTAL
BOUNDARY WAS POSITIONED FROM THE MID ATLANTIC DOWN INTO CENTRAL
MISSISSIPPI AND INTO EASTERN TEXAS. SOUTHEAST OF THE FRONT...A TROF
OF LOW PRESSURE WAS DRAPED FROM SOUTHERN ALABAMA TO OFF THE
LOUISIANA COAST. WITH THIS SYNOPTIC SCALE SETUP ALONG WITH
PRECIPITABLE WATERS FROM 1.75 TO 2 INCHES...ANOTHER ROUND OF
PRECIPITATION TODAY.

DUE TO CLOUD COVER WHICH WOULD ACT TO LIMIT DEGREE
INSTABILITY...SEVERE WEATHER RISK APPEARS LOW FOR THE TIME BEING.
HOWEVER...WITH THE FRONT TO THE WEST AND IF WE GET SOME BREAKS IN
THE OVERCAST ALLOWING SOME SOLAR INSOLATION...DESTABILIZATION MAY BE
ENOUGH FOR A FEW SEVERE STORMS. DAY SHIFT WILL BE MONITORING FOR
THIS. FOR TONIGHT...WE SEE A SOUTHWARD MOVEMENT OF THE FRONT...WHICH
WILL RESULT IN THE END OF THE PRECIPITATION THREAT OVER OUR AREA.
NIGHTTIME LOWS ABOUT 10 TO 15 DEGREES LOWER THAN RECENTLY...WITH
OFFICIAL NUMBERS FROM THE UPPER 50S INTERIOR AND IN THE LOWER/MID
60S CLOSE TO THE COAST. 10/GJM

&&

.LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...WEAK HIGH PRESSURE
WILL GENERALLY BE IN COMMAND OF THE WEATHER OVER THE REGION SATURDAY
THROUGH TUESDAY WITH NO RAINFALL IN THE FCST MOST OF THAT TIME
PERIOD...BUT A WEAK TROF AND UPPER LEVEL SYSTEM WILL SWING DOWN FROM
THE NORTH SUNDAY AND SUNDAY NIGHT...BRINGING A BRIEF SLIGHT CHANCE
FOR RAIN TO PARTS OF THE FCST AREA...MAINLY NORTH. TOWARD THE END OF
THE LONG TERM PERIOD...ANOTHER TROF DROPS SOUTH...MAKING FOR A MORE
UNSETTLED WEATHER PATTERN WEDNESDAY AND THURSDAY...WITH A SLIGHT
CHANCE OF SHRA/TSRA BOTH DAYS. OVERALL...THOUGH...FAIRLY QUIET
WEATHER PATTERN SETTING UP FOR MUCH OF THE LONG TERM PERIOD. TEMPS
WILL INITIALLY BE JUST BELOW NORMAL FOR THIS TIME OF THE YEAR...BUT
RISING TO NORMAL OR JUST SLIGHTLY ABOVE BY MONDAY AND CONTINUING
THROUGH THURSDAY. 12/DS

&&

.MARINE...FRONT LOOKS TO COME THROUGH THE COASTAL WATERS THROUGH THE
AFTERNOON...BRINGING AN OFFSHORE FLOW IN ITS WAKE. EARLY ON
THOUGH...ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS DAMPENING
MARINE PLANS. NORTHEAST WINDS SATURDAY TREND MORE WESTERLY LATE IN THE
WEEKEND AS NEXT TROUGH OF LOW PRESSURE/FRONT SINKS SOUTHWARD INTO
THE SOUTHERN STATES. THEN MORE OF A SOUTHWEST DIRECTION BY EARLY
NEXT WEEK AS SURFACE HIGH PRESSURE NOSES WEST ACROSS FLORIDA. 10 TO
15 KNOTS OF WIND ON AVERAGE MOST OF THE PERIOD WITH SEAS SUBSIDING
THIS WEEKEND. 10/GJM

&&

.FIRE WEATHER...A COLD FRONT WILL BE MOVING ACROSS THE FCST AREA
TODAY. AS A RESULT...EXPECT  SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY...POSSIBLY LINGERING ALONG COASTAL SECTIONS
INTO THIS EVENING. DRIER AIR WILL FILTER INTO THE AREA ON SATURDAY.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      79  58  81  59 /  80  10  10  10
PENSACOLA   80  61  81  64 /  80  10  10  10
DESTIN      78  64  79  67 /  80  20  10  10
EVERGREEN   77  57  82  55 /  50  05  10  10
WAYNESBORO  78  55  81  55 /  40  05  05  10
CAMDEN      77  56  82  56 /  40  05  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 16, 5:40 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT FRI MAY 16 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY
AS PASSING UPPER LEVEL DISTURBANCES INTERACT WITH A MOIST AIRMASS
AND AN APPROACHING COLD FRONT. THE HIGHER COVERAGES OF STORMS LOOK
TO BE ALONG THE GULF COAST AND INTO THE MARINE AREA TODAY. FORECASTERS
ARE EXPECTING CLOUDS TO KEEP THE ATMOSPHERE FROM BECOMING UNSTABLE
FOR WIDESPREAD SEVERE THUNDERSTORMS TODAY. HOWEVER...IF SOME BREAKS
IN THE CLOUDS OCCUR...ALLOWING FOR MORE SUN...THE ATMOSPHERE COULD
BECOME UNSTABLE ENOUGH TO SUPPORT A FEW BRIEF...SEVERE
THUNDERSTORMS. THERE IS ALSO POTENTIAL FOR LOCALLY HEAVY RAINFALL OF
1 TO 2 INCHES IN A SHORT AMOUNT OF TIME...WHICH WILL INCREASE
DRIVING HAZARDS AS PONDING OF WATER ON ROADS COULD RESULT IN
HYDROPLANING.

THE FRONT IS FORECAST TO MOVE SOUTHWARD THROUGH THE COURSE OF THE
DAY...PUSHING THE THUNDERSTORM THREAT OUT OF THE AREA BY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTSIDE OF A SMALL CHANCE OF THUNDERSTORMS FROM TIME TO TIME...NO OTHER
HAZARDS OR HIGH IMPACT WEATHER IS FORECAST THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER
SPOTTERS IS NOT ANTICIPATED TO BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:48 AM CDTMarine Weather StatementMOB72 min
May 16, 7:10 AM CDTSpecial Marine WarningMOB2 hr
May 16, 7:32 AM CDTAreal Flood AdvisoryMOBMobile58 min
May 16, 8:41 AM CDTFlash Flood WatchMOB7 hr
May 16, 9:15 AM CDTSpecial Marine WarningMOB30 min
May 16, 9:52 AM CDTSpecial Marine WarningMOB83 min
May 16, 10:15 AM CDTSpecial Marine WarningMOB90 min

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.